Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 176, NWS Cleveland, OH

June 29, 2008Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 29, 2008, 4:43 PM EDT for Crawford County, Erie County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2008, 4:43 PM EDT (20:43 UTC)
Expired
Jun 29, 2008, 5:30 PM EDT
In force
47 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Crawford County, PA, Erie County, PA

The radar

The Pittsburgh radar (KPBZ), 135 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 12:11 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 292044
SVRCLE
PAC039-049-292130-
/O.NEW.KCLE.SV.W.0176.080629T2043Z-080629T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
443 PM EDT SUN JUN 29 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA...
  SOUTHEASTERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA...

* UNTIL 530 PM EDT

* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CAMBRIDGE SPRINGS...OR ABOUT 15 MILES NORTH OF MEADVILLE...AND     
  MOVING EAST AT 41 MPH.  THERE ARE ADDITIONAL STORMS JUST WEST OF   
  MEADVILLE MOVING EAST ALSO CAPABLE OF NICKEL HAIL AND WINDS IN     
  EXCESS OF 60 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNION
  CITY...SPARTANSBURG...TITUSVILLE...CORRY...MEADVILLE...AND         
  CAMBRIDGE SPRINGS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTHWEST PENNSYLVANIA.

LAT...LON 4162 7961 4160 8041 4180 8028 4199 7961
TIME...MOT...LOC 2043Z 270DEG 35KT 4185 8004

$$

OUDEMAN
1 follow-up statement
000 
WWUS51 KCLE 292124
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
524 PM EDT SUN JUN 29 2008

PAC039-049-292134-
/O.EXP.KCLE.SV.W.0176.000000T0000Z-080629T2130Z/
CRAWFORD PA-ERIE PA-
524 PM EDT SUN JUN 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ERIE AND NORTHERN
CRAWFORD COUNTIES IN NORTHWEST PENNSYLVANIA EXPIRES AT 530 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTHWEST PENNSYLVANIA.

LAT...LON 4162 7961 4160 8041 4180 8028 4199 7961
TIME...MOT...LOC 2124Z 270DEG 35KT 4185 7950

$$

FITZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:33 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 29, 3:33 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
333 PM EDT SUN JUN 29 2008

.SYNOPSIS...
A COLD FRONT OVER EASTERN OHIO WILL MOVE TO THE EAST COAST
OVERNIGHT. SEVERAL TROUGHS OF LOW PRESSURE WILL ROTATE ACROSS THE
EASTERN GREAT LAKES TONIGHT AND MONDAY. HIGH PRESSURE WILL BUILD
OVER THE LOCAL AREA FROM THE SOUTH ON TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
HOPING TO LET THE SEVERE THUNDERSTORM WATCH GO WITH THE NEW
FORECAST PACKAGE. WILL KEEP AN EYE ON THE RADAR AND COLD FRONTAL
POSITION. HOPEFULLY THE STRONGEST CONVECTION WILL BE EAST OF THE
AREA THE NEXT COUPLE OF HOURS. FURTHER WEST...SCATTERED SHOWERS CONTINUE
AS A COLD UPPER TROUGH APPROACHES OVERHEAD. MOST OF THIS IS
DIURNALLY DRIVEN AND SHOULD DISSIPATE AFTER SUNSET.
HOWEVER...ANOTHER PIECE OF ENERGY AND EVEN COLDER TEMPS ALOFT WILL
MOVE OVERHEAD AFTER MIDNIGHT. THUS WE COULD SEE A RENEWAL OF
SHOWER ACTIVITY BY MORNING. WILL START OUT EASTERN AREAS WILL
LIKELY WORDING EARLY AND SCATTERED ELSEWHERE. AFTER SUNSET ALL
AREAS WILL GET SMALL CHANCE POPS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
MORE OF THE SAME FOR MONDAY AS A VERY COLD UPPER TROUGH MOVES
OVERHEAD. GFS TAKES 850 MB TEMPS TO AROUND PLUS 6 DURING THE
AFTERNOON. INSTABILITY SHOWERS A GOOD BET AND THERE EVEN COULD BE
A FEW RUMBLES OF THUNDER IN THE EAST. WILL GO WITH HIGH CHANCE
POPS W TO LIKELY WORDING EAST FOR THE DAYTIME HOURS. TROUGH AXIS
SHOULD QUICKLY MOVE OFF TO THE EAST MONDAY NIGHT AND WILL QUICKLY
END PRECIP MENTION FROM WEST TO EAST AS DRIER AIR WORKS IN. TEMPS
BOTH MONDAY AND TUESDAY WILL BE RATHER COOL WITH TRADITIONAL COOL
SPOTS APPROACHING 50 FOR LOWS TUESDAY MORNING. HIGH PRESSURE WILL
BUILD IN DURING THE DAY TUESDAY WITH THE SURFACE RIDGE SLIDING TO
THE EAST OF THE AREA ON WEDNESDAY. THIS SHOULD ALLOW FOR AN
INCREASE IN HIGH CLOUDINESS AND TEMPERATURES FOR WEDNESDAY. HIGHS
WEDNESDAY SHOULD GET CLOSE TO SEASONABLE VALUES. NEXT STRONG
FRONT SYSTEM WILL BEGIN TO APPROACH FROM THE NW LATE WEDNESDAY
NIGHT. WILL PUT CHANCE WORDING IN ALL AREAS BY DAYBREAK THURSDAY.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE LONG TERM BEGINS ON THURSDAY WITH A COLD FRONT PASSAGE AROUND
DAWN.  FRIDAY THROUGH SUNDAY HIGH PRESSURE WILL BUILD INTO THE AREA
BEHIND THE FRONT. WILL HAVE SHOWERS AND THUNDERSTORMS ACROSS THE
AREA THURSDAY WITH THE FRONT.  FRIDAY AND SATURDAY WILL KEEP DRY
WITH A SURFACE HIGH IN PLACE ALTHOUGH IN THE GRAPHICS WILL HAVE A
SLIGHT CHANCE FOR THUNDER.  SUNDAY GFS INDICATING SOME MOISTURE TRYS
TO BUBBLE BACK UP FROM THE SOUTH SO WILL HAVE A CHANCE OF THUNDER IN
FOR SUNDAY.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS IN VICINITY OF THE
COLD FRONT ACROSS THE EASTERN QUARTER OF THE AREA AFFECTING KERI
AND KYNG PRIMARILY WITH STORMS LIKELY CONTAINING HAIL. ELSEWHERE
COLD AIR ALOFT MOVING IN FROM THE NORTHWEST HAS DESTABILIZED THE
AIRMASS ACROSS THE CENTRAL AND WESTERN COUNTIES. EXPECT NUMEROUS
SHOWERS WITH A CHANCE OF THUNDER THROUGH THE HEAT OF THE DAY WITH
CLOUDS AND SHOWERS LIKELY DISIPATING WITH DIURNAL TRENDS.
OVERNIGHT ANOTHER SHOT OF MOISTURE AND ENERGY WILL BRING IN MORE
CLOUDS AND POSSIBLY SHOWERS AS WELL ALTHOUGH FOR NOW WILL KEEP
CONDS VFR.

.OUTLOOK...UPPER LOW/TROUGH ALOFT WILL BE OVERHEAD MONDAY AND
EXPECT DIURNAL CLOUDS AND SHOWERS/TSTORMS TO DEVELOP DURING THE
DAYTIME HEATING. VFR CONDITIONS EXPECTED AS HIGH PRESSURE
SPREADS OVER THE REGION TUESDAY AND WEDNESDAY. NEXT COLD FRONT
WITH THE CHANCE OF SHOWERS/STORMS EXPECTED LATER WED NIGHT/THUR.

&&

.MARINE...
CLOSED UPPER LOW OVER SERN ONTARIO THIS AFTERNOON WITH A RIDGE IN
THE ROCKIES. SURFACE FEATURES NEARLY COLOCATED. TROUGH OF LOW
PRESSURE AT THE SURFACE EXTENDS SOUTHWEST FROM THE LOW ACROSS THE
CENTRAL LAKES.  THIS TROUGH WILL COPNTINUE TO MOVE SOUTHEAST AND
CROSS LAKE ERIE TONIGHT.  EXPECT SOUTHWEST WINDS AHEAD OF THE
BOUNDARY TO TURN MORE WNWLY IN ITS WAKE LATE TONIGHT OR EARLY
MONDAY.  THIS NORTHWEST FLOW SHOULD INCREASE WAVES MONDAY ESPECIALLY
ALONG THE NEARSHORE. FOR NOW WILL KEEP WAVES UNDER SMALL CRAFT
CRITERIA BUT MAY BE REQUIRED IF WINDS ARE A BIT STRONGER THAN
FORECAST.  TUESDAY EXPECT WSWLY WINDS TO RETURN AS HIGH PRESSURE
BUILDS IN TO OUR SOUTH AND ANOTHER AREA OF LOW PRESSURE MOVES ACROSS
EASTERN CANADA.  WINDS WILL INCREASE A BIT ON WEDNESDAY AS THE LOW
STRENGTHENS AND MOVES EAST TYHROUGH QUEBEC. AN ASSOCIATED FRONT WILL
EXTEND SOUTHWEST FROM THE LOW ACROSS THE CENTRAL LAKES ON WEDNESDAY
NIGHT.  THIS FRONT WILL MOVE ACROSS LAKE ERIE TOWARDS DAWN
THURSDAY.  EXPECT SHOWERS AND THUNDERSTORMS TO ACCOMPANY THE FRONT.
POST COLD FRONT EXPECT BUIILDING HIGH PRESSURE AND DECREASING NORTH
TO NORTHWEST WINDS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...KUBINA
SHORT TERM...KUBINA
LONG TERM...TK
AVIATION...TK
MARINE...TK
Hazardous weather outlook, Jun 29, 3:10 PM EDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
310 PM EDT SUN JUN 29 2008

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
301915-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-
310 PM EDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-PAZ001>003-301915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
310 PM EDT SUN JUN 29 2008

...SEVERE THUNDERSTORM WATCH 638 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 29, 12:58 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1258 PM EDT SUN JUN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     HAIL             EDINBORO                41.87N 80.12W
06/29/2008  E0.88 INCH       ERIE               PA   TRAINED SPOTTER

1212 PM     HAIL             1 N CONNEAUTVILLE       41.77N 80.37W
06/29/2008  E1.00 INCH       CRAWFORD           PA   PUBLIC

1248 PM     HAIL             WATTSBURG               42.00N 79.81W
06/29/2008  E0.88 INCH       ERIE               PA   PUBLIC

&&

KING
Local storm report, Jun 29, 3:28 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
328 PM EDT SUN JUN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     4 W KINSMAN             41.45N 80.68W
06/29/2008                   TRUMBULL           OH   LAW ENFORCEMENT

            SEVERAL TREES REPORTED DOWN IN GUSTAVUS TOWNSHIP.

&&

KUBINA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 11:50 AM EDTSevere Thunderstorm WarningCLECrawford, Erie25 min
Jun 29, 12:16 PM EDTSevere Thunderstorm WarningCLECrawford, Erie59 min
Jun 29, 1:15 PM EDTSevere Thunderstorm WarningCLECrawford60 min
Jun 29, 1:33 PM EDTSevere Thunderstorm WarningCLECrawford42 min
Jun 29, 4:11 PM EDTSevere Thunderstorm WarningCLECrawford, Erie49 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.